Wisconsin, 2017Cold in Wisconsin, December 25 to 31, 2017
December 25 to 31, 2017 · NWS MKX · 20 events in 20 counties and zones
Bitterly cold air and wind chill temperatures prevailed over southern WI from Christmas Day through January 6th. Wind chill temperatures of 20 below to 34 below zero occurred at times with low temperatures below zero for most nights.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 6
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bitterly cold air and wind chill temperatures prevailed over southern WI from Christmas Day through January 6th. Wind chill temperatures of 20 below to 34 below zero occurred at times with low temperatures below zero for most nights. There are eight known deaths related to hypothermia. Water main breaks and frozen pipes in homes and businesses were a common occurrence across southern WI. Some water damage occurred indoors due to pipes bursting. The cold conditions also caused pavement to buckle on the Beltline Highway in Madison on two separate occasions with one causing a 12 vehicle accident. Some public and private events were cancelled.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 24, 11:41 PM CST, 19 minutes earlier.
Area forecast discussion, Dec 24, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1141 PM CST Sun Dec 24 2017
.UPDATE...The forecast is on track for tonight and Christmas Day.
&&
.AVIATION(06Z TAFS)...Sct-bkn040 stratocumulus will prevail early
this morning through sunrise, then clearing with the arctic
frontal passage. Sct snow showers may briefly reduce vsbys to
1-3SM along with brief Cigs of 1-3 kft for this morning. Brisk
and gusty wnwly winds for Christmas day.
&&
.PREV DISCUSSION... (Issued 933 PM CST Sun Dec 24 2017)
UPDATE...A n-s light snow band is now moving esewd across se WI.
Another area of light snow will occur with the arctic frontal
passage from w-e across the area from 08z to 13z. Only very minor
snow accum is expected. Otherwise very cold temps with a Wind
Chill Advisory going into effect at 6 PM Christmas Day.
MARINE...A Small Craft Advisory is in effect tonight through Mon
night for brisk wnwly winds in the wake of an arctic frontal
passage. Wind gusts to 30 kts are expected during the day on Mon.
PREV DISCUSSION... (Issued 615 PM CST Sun Dec 24 2017)
UPDATE...There is a couple broken north to south bands of snow
showers to move across srn WI this evening. One band has just
moved east of KMSN with another moving into Sauk and Iowa
Counties. Yet another area of snow showers over srn MN associated
with the arctic front will move across srn WI from 08z-14z. The
snow showers will be brief with only minor snow accum. Strong cold
advection on Christmas Day with the arctic front will limit a
rebound in temps to only a few degrees. Wind chill temps will
range from 5 below to 15 below zero for much of the day with a
Wind Chill Advisory then going into effect Christmas night.
AVIATION(00Z TAFS)...Sct-bkn040 stratocumulus will prevail tnt
through sunrise then clearing with the arctic frontal passage. Sct
snow showers may briefly reduce vsbys to 1-3SM along with brief
Cigs of 1-3 kft for tnt. Brisk and gusty wnwly winds for
Christmas day.
PREV DISCUSSION... (Issued 133 PM CST Sun Dec 24 2017)
SHORT TERM...Rest of this afternoon and tonight...
The shortwave responsible for today's snow will exit the region
this afternoon, bringing an end to the snow. Behind that, we'll
see a secondary surge of cold air push into southern Wisconsin on
Christmas morning. Good consensus amongst the models showing this
push of cold air squeezing out a little bit of snow on Christmas
morning as it moves through. High-res guidance focuses on a
narrow NW to SE corridor from roughly Sauk to Walworth County,
and only drops a couple of hundreths of QPF in that area. The
exact track may change somewhat, but confidence is medium to high
the we'll see a narrow swath of light snow.
LONG TERM...Christmas Day through next weekend...
Forecast Confidence...Medium to High...
Temperatures will fall for much of the day on Monday, eventually
falling below zero for nearly all of the forecast area Monday
night into Tuesday morning. On Tuesday, temperatures only look to
recover to the low single digits at best, and will fall below zero
for most, if not all of the area again Tuesday night/Wednesday
morning. Compounding these temperatures will be rather persistent
west to northwest wind, with gusts on Christmas Day near 30 MPH,
and remaining in the 15-20 MPH range Christmas night and Tuesday.
The combination of cold and wind will yield dangerously low wind
chills, with readings between -15 and -30 degrees from Monday
evening through Wednesday. A Wind Chill Advisory has been issued
for most of the area for this time. It is possible that the
Advisory may eventually need to be expanded down to the Illinois
state line.
A very slow moderation in temperature is then expected for the
rest of the week, but highs will only be in the upper single
digits and teens, with lows not far from zero.
Our next chance for precipitation looks to be in the
Thursday/Friday timeframe, with most extended guidance showing
some sort of system affecting the Great Lakes region. However,
considerable differences remain regarding potential snow amounts,
as well as timing. This will be something to keep an eye on over
the next few days.
AVIATION(Afternoon TAF Update)...
Snow will end from west to east over the next couple of hours,
with conditions improving to VFR by this evening. Rather gusty
west winds and cold temperatures are expected on Christmas Day.
MARINE...
Winds will become gusty from the west starting this evening,
continuing through Christmas Day. Winds will peak during the
afternoon hours on Christmas, when gusts in the nearshore waters
may approach gale force. A Small Craft Advisory is in effect from
this evening through Tuesday morning. In addition to the wind,
waves are expected to approach 4 ft near open waters on Monday.
Winds will decrease Tuesday, and should remain fairly low through
mid week. Winds/waves may increase again toward the end of the
week or into next weekend, as another storm system approaches the
region.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory from 6 PM Monday to noon CST Wednesday for
WIZ046-047-051-052-056>060-062>066.
LM...Small Craft Advisory until 6 AM CST Tuesday for LMZ643>646.
&&
Update...Gehring
Tonight/Monday and Aviation/Marine...Boxell
Monday Night through Sunday...BoxellHazardous weather outlook, Dec 24, 11:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1145 PM CST Sun Dec 24 2017
WIZ046-047-051-052-056>060-062>072-260545-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1145 PM CST Sun Dec 24 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin.
.DAY ONE...Tonight
One more period of light snow is expected late tonight through
sunrise on Monday. A few slick spots will remain possible on area
roadways.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
A few light snow showers or flurries are possible across southern
Wisconsin early Monday morning.
Very cold weather is expected for much of the week, with
dangerous wind chills of 15 to 25 degrees below zero expected
Monday night through Wednesday. A Wind Chill Advisory is in effect
for much of the area for this time period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-260545-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1145 PM CST Sun Dec 24 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
Increasing westerly winds are expected to reach Small Craft
Advisory Levels late tonight.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Gusty northwest winds will persist through Monday night. A few
gusts could approach gale force. A Small Craft Advisory is in
effect.
www.weather.gov/mkx
MG
In the hours before
Local storm report, Dec 24, 9:01 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
901 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 2 N JANESVILLE 42.71N 89.01W
12/24/2017 M1.0 INCH ROCK WI PUBLIC
&&Local storm report, Dec 24, 9:03 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
903 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 1 N PALMYRA 42.90N 88.59W
12/24/2017 M1.0 INCH JEFFERSON WI PUBLIC
&&Local storm report, Dec 24, 9:04 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
904 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW EDGERTON 42.84N 89.07W
12/24/2017 M1.0 INCH ROCK WI PUBLIC
&&Local storm report, Dec 24, 9:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW 2 NNW WIND LAKE 42.85N 88.17W
12/24/2017 M1.5 INCH WAUKESHA WI TRAINED SPOTTER
&&Local storm report, Dec 24, 9:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
909 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM SNOW 5 S HARTFORD 43.25N 88.37W
12/24/2017 E1.0 INCH WASHINGTON WI PUBLIC
&&Local storm report, Dec 24, 9:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
944 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM SNOW 1 WNW BURLINGTON 42.68N 88.30W
12/24/2017 M1.0 INCH RACINE WI PUBLIC
&&Cold/Wind Chill, Dane
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Dane forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. The Dane County Medical Examiner confirmed four deaths due to hypothermia. Four businesses and two apartments suffered water damage from burst pipes, but more instances of frozen and burst pipes likely occurred. On January 4th, buckling pavement on the Beltline Highway caused a 12 car accident in the morning with another occurrence of buckling in the evening. Both resulted in closed lanes for clean-up and repair. Over a dozen water main breaks occurred in the city of Madison and likely more across Dane County. Some public and private events were cancelled.
Cold/Wind Chill, Milwaukee
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Milwaukee forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. The Milwaukee County Medical Examiner confirmed three deaths due to hypothermia. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Fond du Lac
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Fond du Lac forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Fond du Lac County authorities confirmed one death due to hypothermia. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Columbia
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Columbia forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Dodge
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Dodge forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Green
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Green forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Green Lake
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Green Lake forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Iowa
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Iowa forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Jefferson
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Kenosha
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Kenosha forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Lafayette
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Marquette
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Marquette forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Ozaukee
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Ozaukee forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Racine
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Racine forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Rock
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Sauk
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sauk forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Walworth
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Walworth forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Washington
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Washington forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Waukesha
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Waukesha forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
Cold/Wind Chill, Sheboygan
- When
- December 25, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sheboygan forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, December 25, 2017$95,000 · 16 events
- High Wind and Winter Weather in Massachusetts, December 25, 2017$59,000 · 66 kt wind · 24 events
- Strong Wind in New York, December 25, 2017$110,000 · 3 events
- Strong Wind in New Jersey, December 25, 2017$50,000 · 1 event
- Cold in South Dakota, December 25 to 27, 201724 events
- Heavy Snow in Maine, December 25, 201717 events
- Winter Storm in Maine, December 25, 201712 events
- Winter Storm and Winter Weather in New York, December 25, 2017$5,000 · 9 events
- Cold in Minnesota, December 25 to 27, 20178 events
- Heavy Snow in New Hampshire, December 25, 20177 events
- Winter Weather in Nebraska, December 25 to 26, 20176 events
- Extreme Cold in Montana, December 25, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727619, 727635, 727655, 727656, 727657, 727658, 727659, 727660, 727661, 727662, 727663, 727664, 727665, 727666, 727667, 727668, 727669, 727670, 727671, 727672.